Alert archive / California / Wind Advisories in 2008

Wind Advisory 58, NWS San Diego, CA

March 8, 20084 counties in California

NWS San Diego, CA issued this wind advisory at Mar 8, 2008, 1:33 PM PST for 4 counties in California. It took effect at Mar 8, 2008, 9:00 PM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 8, 2008, 1:33 PM PST (21:33 UTC)
In effect from
Mar 8, 2008, 9:00 PM PST
Expired
Mar 9, 2008, 12:44 PM PDT
In force
15 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2936 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 082133
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
133 PM PST SAT MAR 8 2008

...WIND ADVISORY TONIGHT AND SUNDAY MORNING...

CAZ048-057-090515-
/O.NEW.KSGX.WI.Y.0058.080309T0500Z-080309T2100Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
133 PM PST SAT MAR 8 2008

...WIND ADVISORY IN EFFECT FROM 9 PM PST THIS EVENING TO 2 PM PDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 PM PST THIS EVENING TO 2 PM
PDT SUNDAY. 

LOCAL NORTHEAST WINDS OF 25 TO 35 MPH WITH ISOLATED GUSTS TO 50
MPH ARE EXPECTED MAINLY IN THE NORTHERN INLAND EMPIRE BELOW CAJON
PASS AND IN THE NORTHERN SANTA ANA MOUNTAINS.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MM
3 follow-up statements
000 
WWUS76 KSGX 090500
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 PM PST SAT MAR 8 2008

...WIND ADVISORY TONIGHT AND SUNDAY MORNING...

CAZ048-057-091400-
/O.CON.KSGX.WI.Y.0058.000000T0000Z-080309T2100Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
900 PM PST SAT MAR 8 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT SUNDAY. 

WINDS WILL INCREASE TONIGHT AS A WEAK TO MODERATE SANTA ANA
DEVELOPS. NORTHEAST WINDS OF 25 TO 35 MPH WITH ISOLATED GUSTS TO
50 MPH ARE LIKELY THROUGH THE CAJON PASS...THE NORTHERN SECTIONS
OF THE INLAND EMPIRE...AND IN THE SANTA ANA MOUNTAINS. THE PEAK
WINDS ARE EXPECTED BETWEEN 4 AM AND 10 AM.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MOEDE
000 
WWUS76 KSGX 091235
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
535 AM PDT SUN MAR 9 2008

...GUSTY SANTA ANA WINDS TODAY...

.SURFACE HIGH PRESSURE IN THE GREAT BASIN WILL BRING GUSTY SANTA
ANA WINDS THROUGH EARLY AFTERNOON WITH STRONGEST WINDS IN THE
INLAND EMPIRE AND THE SANTA ANA MOUNTAINS AND FOOTHILLS.

CAZ048-057-092100-
/O.CON.KSGX.WI.Y.0058.000000T0000Z-080309T2100Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
535 AM PDT SUN MAR 9 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON. 

AREAS OF NORTHEAST WINDS 15 TO 25 MPH WITH GUSTS TO 50 MPH THROUGH
AND BELOW PASSES AND CANYONS. WINDS WILL DIMINISH DURING THE AFTERNOON.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MARTIN
000 
WWUS76 KSGX 091944
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1244 PM PDT SUN MAR 9 2008

...GUSTY NORTHEAST WINDS DIMINISHING...


CAZ048-057-092045-
/O.CAN.KSGX.WI.Y.0058.000000T0000Z-080309T2100Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
1244 PM PDT SUN MAR 9 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY.

AREAS OF GUSTY WINDS WILL GRADUALLY DIMINISH THROUGH AND BELOW
MOUNTAIN PASSES AND CANYONS THIS AFTERNOON.


$$

JAD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Mar 8, 9:00 AM PST, 4 hours 33 minutes earlier.

Area forecast discussion, Mar 8, 9:00 AM PST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PST SAT MAR 8 2008

.SYNOPSIS...
A TROUGH OF LOW PRESSURE MOVING THROUGH THE GREAT BASIN WILL BRING
COOLER WEATHER TODAY AND GUSTY OFFSHORE WINDS SUNDAY. IT WILL
CONTINUE TO BE FAIR AND DRY FOR THE COMING WEEK WITH STRONGER
ONSHORE FLOW AND COOLER WEATHER TUESDAY AND WEDNESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A BATCH OF HIGH CLOUDS SCOOTING PAST ARE ON THE DECREASE WHILE A FEW
LOW CLOUDS OVER THE COASTAL WATERS HAVE AVOIDED TOUCHING LAND THIS
MORNING. ONSHORE FLOW WILL INCREASE TODAY IN RESPONSE TO A TROUGH OF
LOW PRESSURE MOVING THROUGH THE INTERIOR WEST. THIS WILL PROBABLY
FORM A BRIEF EDDY THIS EVE AND GENERATE MORE LOW CLOUDS NEAR THE
COAST. INITIALLY THE MARINE LAYER WILL BE SHALLOW...BUT WILL DEEPEN
TONIGHT...AND LOW CLOUDS ARE PROBABLE NEAR THE COAST TONIGHT THROUGH
EARLY SUN MORNING. THE FLOW TURNS NORTHERLY OVERNIGHT WITH EVEN SOME
DECENT OFFSHORE WINDS THROUGH THE NORTH-SOUTH MTN PASSES SUCH AS
CAJON PASS. IT MAY BE TIME TO HOIST A LOW END WIND ADVISORY FOR
LOCAL WINDS BELOW CAJON PASS...BUT WE WILL LOOK FIRST AT ADDITIONAL
GUIDANCE COMING LATER THIS MORNING. THE COASTAL LOW CLOUDS WILL
CLEAR SOMEWHAT QUICKLY SUN MORNING UNDER THESE OFFSHORE CONDITIONS.
TEMPS WILL PROBABLY BE HIGHER NEAR THE COAST SUN THAN THEY WILL BE
TODAY...BUT COOLER IN THE MTNS AND DESERTS. THE UPPER RIDGE
AMPLIFIES MON AND OFFSHORE GRADIENTS TURN MORE EASTERLY...BUT MOST
OF THE UPPER AND THERMAL SUPPORT FOR STRONG WINDS DISAPPEARS. SO RIV
AND SAN DIEGO CO WILL GET A TURN WITH SOME OFFSHORE WINDS...BUT THEY
WILL NOT BE VERY STRONG. MON LOOKS LIKE A WARMER DAY IN ALL AREAS.
ANOTHER SHORTWAVE TROUGH MOVES INTO THE WEST TO OUR NORTH ON TUE AND
EARLY WED ONCE AGAIN INCREASING THE ONSHORE FLOW AND THE MARINE
LAYER CLOUD PICTURE. THE EURO MODEL IS MUCH WEAKER WITH THIS FEATURE
THAN THE GFS IS. THE GFS EVEN HAPPENS TO SHOW THE SLIGHTEST CHANCE
OF RAIN WITH IT. THE RIDGE AMPLIFIES AGAIN THU BEFORE SLOWLY BOWING
UNDER THE WEIGHT OF A LONGWAVE EASTERN PACIFIC TROUGH TOWARD THE
WEEKEND. THIS WOULD BRING COOLER WEATHER WITH AN INCREASE IN COASTAL
CLOUDS. SOME EXTENDED MODEL SOLUTIONS ARE SHOWING A DECENT STORM
SHAPING UP NEXT SUN.

&&

.AVIATION...
081515Z...MARINE LAYER REMAINS VERY SHALLOW THIS MORNING BUT SOME
DEEPENING IS EXPECTED THIS AFTERNOON AND TONIGHT AS A COASTAL EDDY
DEVELOPS. EXPECT THE MARINE LAYER TO DEEPEN TO AROUND 1000 FEET BY
SUNDAY MORNING. SOME STRATUS/FOG SHOULD RETURN TO THE COAST THIS
EVENING AND TONIGHT AS A RESULT OF THE MARINE LAYER. THIS COULD
BRING SOME PERIODS OF DENSE FOG TO THE COASTAL AIRPORTS LATE THIS
EVENING OR TONIGHT WHICH SHOULD LIFT INTO THE STRATUS LAYER DURING
THE NIGHT. STRATUS/FOG SHOULD BREAK UP BETWEEN 16 AND 17Z ON SUNDAY.

ABOVE THE MARINE LAYER...BROKEN TO OVERCAST CIRRUS AT OR ABOVE FL200
WITH UNRESTRICTED VISIBILITIES THROUGH SUNDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MM
AVIATION/MARINE...HORTON

Nearby

Wind Advisories in California, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.